Arizona, 2006

Lightning Strike in Arizona, August 24, 2006

August 24, 2006 · NWS PSR · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 24, 9:22 AM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 24, 9:22 AM MST, 4 hours 38 minutes before
AZZ020>028-CAZ030>033-250000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
922 AM MST THU AUG 24 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE REGION TODAY
AND POSSIBLY INTO THE AFTERNOON AS THE AIRMASS REMAINS MOIST AND
UNSTABLE. AN APPROACHING LOW PRESSURE AREA WILL START TO BRING SOME
DRYING TO SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA FRIDAY. THIS
DRIER AIR WILL SPREAD OVER THE ENTIRE REGION BY THE WEEKEND
...CONFINING ANY THUNDERSTORMS TO THE HIGHER TERRAIN OF SOUTH
CENTRAL ARIZONA. A MOIST SOUTHEAST FLOW IS EXPECTED TO RETURN THE
MIDDLE PART OF NEXT WEEK...FOR AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.SHORT TERM...
TODAY THROUGH SATURDAY...
ACTIVE MORNING WITH SCATTERED SHOWERS AND THUNDERSTORMS OVER
SOUTHWEST AND SOUTH-CENTRAL ARIZONA. MAIN CONCERN THIS MORNING/TODAY
IS RAINFALL AMOUNTS. SEVERAL PLACES IN THE SOUTHEAST VALLEY HAVE
ALREADY RECEIVED OVER AN INCH...WITH SOME PLACES RECEIVING UP TO ONE
AND A HALF INCHES THUS FAR. HAVE ISSUED URBAN AND SMALL STREAM FLOOD
ADVISORIES FOR MUCH OF MARICOPA AND NORTHWEST PINAL COUNTIES...AS
THESE STORMS CONTINUE TO BE MAJOR RAIN PRODUCERS. AMS REMAINS RIPE
FOR WET MICROBURST POTENTIAL AS WELL...WITH GUSTY WINDS NEAR 50 TO
60 MPH POSSIBLE. HAVE UPDATED THE FORECAST FOR SCATTERED SHOWERS AND
THUNDERSTORMS WHERE NEEDED...AND NO FURTHER UPDATES ARE NEEDED AT
THIS TIME. NOT MUCH TIME TO LOOK AT THE MODELS YET...BUT FORECAST
BEYOND TODAY SEEMS ON TRACK. REFER TO PREVIOUS DISCUSSION FROM
EARLIER THIS MORNING FOR THOUGHTS ON WHATS TO COME.

PREVIOUS DISCUSSION...
A TROF DIGGING INTO THE GREAT BASIN AND CA WILL BRING A MORE
WESTERLY FLOW WITH A DRIER AIRMASS TO SE CA TODAY. THE TROF WILL
CONTINUE TO DEVELOP THROUGH SAT SPREADING A DRIER WEST FLOW ACROSS
THE ENTIRE REGION THIS WEEKEND. P-WATER VALUES ARE SHOWN TO LOWER
FROM 1.7 INCHES TO 1.1 BY LATE SAT. THIS WILL BRING A DECREASING
TREND FROM THE WEST TO EAST OF THE CHANCES OF THUNDERSTORMS...SO BY
SAT THE THUNDERSTORMS ARE EXPECTED TO BE CONFINED TO THE HIGHER
TERRAIN OF SOUTH CENTRAL AZ...AND INTO THE SLIGHT CHANCE CATEGORY
TOO.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
BY SAT NIGHT/SUN UPPER TROF MOVES OVER AZ WITH FAIR AMOUNT OF DRYING
ACROSS THE ENTIRE REGION. AS TROF MOVES TO THE EAST MON...A UPPER
HIGH SETS IN OVER THE GREAT BASIN RESULTING IN DRY NORTHERLY FLOW
FOR MUCH OF THE REGION. THIS LOWERS P-WATER DOWN TO HALF AN INCH.
BUT SOME LIMITED MOISTURE IS EXPECTED TO REMAIN OVER THE HIGHER
TERRAIN OF SOUTH CENTRAL AZ AND WITH AFTERNOON HEATING...A SLIGHT
CHANCE OF THUNDERSTORMS WILL CONTINUE TO EXIST. THE DRIER AIR WILL
ALLOW TEMPS TO WARM BY SUN AND INTO THE FIRST PART OF NEXT WEEK.
BY TUES ANOTHER TROF WILL BE APPROACHING THE PACIFIC NW COAST
FORCING THE UPPER HIGH TO RELOCATE ITSELF IN THE 4 CORNERS REGION.
THIS WILL RETURN A SE FLOW TO SOUTH CENTRAL AZ AND A GRADUAL RETURN
OF MOISTURE FOR A SLIGHT CHANCE OF THUNDERSTORMS SPREADING WEST INTO
THE SOUTH CENTRAL AZ BY MID WEEK. WITH THE RETURN OF MOISTURE...
TEMPS ACROSS SOUTH CENTRAL AZ WILL SLOWLY BEGIN TO LOWER BY MID
WEEK. A SW FLOW WILL KEEP SW AZ SE CA DRY THRU MID WEEK.

&&

.AVIATION...
12Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

22/DKS
Hazardous weather outlook, Aug 24, 6:04 AM MST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
604 AM MST THU AUG 24 2006

AZZ022-023-027-251315-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
604 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. STORMS MAY
PRODUCE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER
IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FRIDAY AND AGAIN WEDNESDAY. STORMS MAY
PRODUCE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER
IN NORMALLY DRY WASHES. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031-033-251315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-IMPERIAL COUNTY-
604 AM PDT THU AUG 24 2006 /604 AM MST THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

AZZ021-026-251315-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
604 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. STORMS MAY
PRODUCE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER
IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FRIDAY. STORMS MAY PRODUCE DENSE BLOWING
DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN
WITH STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES. NO
HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-028-251315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
604 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS. HAZARDS INCLUDE
STRONG GUSTY POSSIBLY DAMAGING WINDS... AND LOCALLY HEAVY RAIN WITH
STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING
WATER IN NORMALLY DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-032-251315-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
604 AM PDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE STORMS MAY PRODUCE DENSE BLOWING DUST...STRONG
GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH STREET
FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Phoenix radar (KIWA), 77 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Maricopa

When
August 24, 2:00 PM MST to 2:30 PM MST
Where
Maricopa County, Mesa
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Lightning caused a house fire near Country Club and Brown Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532357.